Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 24, NWS Baltimore/Washington

June 11, 20034 counties in Virginia

NWS Baltimore/Washington issued this flash flood warning at Jun 11, 2003, 5:09 PM EDT for 4 counties in Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2003, 5:09 PM EDT (21:09 UTC)
Expired
Jun 11, 2003, 9:00 PM EDT
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Augusta County, VA, City of Staunton, VA, City of Waynesboro, VA, Nelson County, VA

The radar

The Roanoke radar (KFCX), 156 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 112109
FFWLWX
VAC015-125-790-820-120100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
509 PM EDT WED JUN 11 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  NELSON COUNTY IN CENTRAL VIRGINIA
  AUGUSTA COUNTY IN WESTERN VIRGINIA
  CITY OF STAUNTON IN WESTERN VIRGINIA
  CITY OF WAYNESBORO IN WESTERN VIRGINIA

* UNTIL 900 PM EDT.

* AT 507 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
  ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF MINT SPRING TO    
  JONESBORO...MOVING EAST AT 15 MPH. RADAR INDICATES THAT AROUND 1   
  INCH OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. 

  ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 900 PM EDT.         
  ADDITIONAL THUNDERSTORMS ARE MOVING INTO THE AREA FROM THE         
  SOUTHWEST. THESE STORMS HAVE A HISTORY OF PRODUCING TORRENTIAL     
  RAINFALL RATES IN A VERY SHORT PERIOD OF TIME. 

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE CRIMORA...STAUNTON...WAYNESBORO...SHERANDO...AFTON...
  MONTEBELLO...SCHUYLER...SHIPMAN AND WINTERGREEN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS... 
RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS 
SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING 
RAINS.

LAT...LON 3816 7950 3758 7890 3769 7864 3802 7883
          3822 7878 3845 7924

$$
MANNING
4 follow-up statements
000 
WGUS71 KLWX 112225
FFSLWX
VAC015-125-790-820-120100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
625 PM EDT WED JUN 11 2003

...FLASH FLOOD WARNING CONTINUES FOR THE CITY OF WAYNESBORO...CITY 
OF STAUNTON...AUGUSTA AND NELSON COUNTIES UNTIL 900 PM EDT...

AT 625 PM EDT...RADAR CONTINUED TO SHOW THUNDERSTORMS WITH VERY HEAVY
RAIN 2 MILES SOUTHEAST OF ELMA...MOVING NORTHEAST AT 20 MPH. 
ADDITIONAL THUNDERSTORMS PRODUCING TORRENTIAL LIGHTNING WERE MOVING 
INTO SOUTHWEST AUGUSTA COUNTY...ALSO MOVING NORTHEAST AT 20 MPH. 

AT 614 PM...LAW ENFORCEMENT OFFICIALS REPORTED FLOODING SOUTH OF 
LOVINGSTON IN NELSON COUNTY.

RADAR INDICATES THAT AROUND 2 INCHES OF RAIN HAS ALREADY FALLEN OVER 
THE WARNED AREA. ANOTHER INCH WILL BE POSSIBLE THROUGH 900 PM EDT.

IN ADDITION TO FLOOD PRODUCING RAINS FROM THESE THUNDERSTORMS... 
DEADLY...VERY FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED 
WITH THIS ACTIVITY. 

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
INCLUDE CRIMORA...STAUNTON...WAYNESBORO...SHERANDO...AFTON...
MONTEBELLO...SHIPMAN AND WINTERGREEN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS... 
RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS 
SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING HEAVY RAINS.

$$
MANNING
000 
WGUS71 KLWX 120015
FFSLWX
VAC003-015-125-540-790-820-120115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
810 PM EDT WED JUN 11 2003

...FLASH FLOOD WARNING FOR ALBEMARLE COUNTY AND THE CITY OF 
CHARLOTTESVILLE UNTIL 1015 PM...

...FLASH FLOOD WARNING FOR NELSON AND AUGUSTA COUNTY...AND CITIES OF 
STAUNTON AND WAYNESBORO UNTIL 900 PM...

FLOODING HAS BEEN REPORTED IN AUGUSTA AND NELSON COUNTIES. MODERATE 
TO HEAVY RAIN IS CONTINUING AS OF 810 PM IN NORTHERN AND EASTERN 
ALBEMARLE COUNTY. ADDITIONAL FLOODING IS STILL POSSIBLE IN AREAS OF 
HEAVY RAIN...AND AROUND LARGER STREAMS THAT TAKE LONGER TO REACT TO 
HEAVY RAIN. 

REMEMBER NEVER TO DRIVE OR WALK INTO FLOOD WATERS. IT IS IMPOSSIBLE 
TO JUDGE THE DEPTH...ESPECIALLY AT NIGHT. THE WATER VELOCITY COULD 
SWEEP YOU AWAY.  

$$
RDH
000 
WGUS71 KLWX 120100
FFSLWX
VAC015-125-790-820-120130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
859 PM EDT WED JUN 11 2003

...FLASH FLOOD WARNING EXPIRES FOR NELSON...CITY OF WAYNESBORO...   
CITY OF STAUNTON AND AUGUSTA COUNTIEST...

HEAVY RAIN HAS MOVED OUT OF THE AREA. THE FLASH FLOOD WARNING WILL 
NOT BE EXTENDED. 

REPORT ANY FLOODING TO LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY
THE MESSAGE FOR THE NATIONAL WEATHER SERVICE. 

$$
RDH
000 
WGUS71 KLWX 120101 CCA
FFSLWX
VAC015-125-790-820-120130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
859 PM EDT WED JUN 11 2003

...FLASH FLOOD WARNING EXPIRES FOR NELSON...CITY OF WAYNESBORO...   
CITY OF STAUNTON AND AUGUSTA COUNTIES...

HEAVY RAIN HAS MOVED OUT OF THE AREA. THE FLASH FLOOD WARNING WILL 
NOT BE EXTENDED. 

REPORT ANY FLOODING TO LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY
THE MESSAGE FOR THE NATIONAL WEATHER SERVICE. 

$$
RDH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 4:10 PM EDT, 59 minutes earlier.

Area forecast discussion, Jun 11, 4:10 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
410 PM EDT WED JUN 11 2003

HAVE OPTED TO TOSS AN FFA OUT FOR THE AREA UNDER THE SVR TSTM WATCH.
LARGE AREA OF CONVECTION OVR WV PRODUCING FLOODING...AND GROUND IS
STILL MOIST FROM ABUNDANT RAINS AROUND HERE RECENTLY. UPDATED
PRODUCTS OUT SHORTLY. RDH.

PREV DISCS...
----------------------------------------------------

.SHORT TERM...TNGT AND TMRW...
STNRY BOUNDARY TO THE N WL BE THE MAIN PLAYER OVR THE NEXT 24H. WK
SW TROFS RACING BY WL CAUSE BOUTS OF CONVECTION WITH CONDITIONALLY
UNSTABLE AMS IN PLACE. FOR THIS AFTN/TNGT...THINK THAT SCT
CONVECTION STILL IN THE OFFING. STORMS DEVELOPING TO THE W WL CONT
TO MOVE TO THE E AND ADDITIONAL TSRA XPCTD TO DEVELOP E OF THE MTNS.
PROBLEM TODAY REMAINS FORCING OR LACK THEREOF. LTL IN THE WAY OF SFC
BOUNDARIES TO FORCE CONVECTION...BUT AMS IS STILL PLENTY UNSTABLE.
SHEAR IS MARGINAL...FAVORING LINEAR MODE WITH ISOLD SVR POSS MAINLY
ACROSS THE W. HVY RAFL ALSO MAY BE A PROB...AS PLENTY OF AVAIL
MOISTURE...AND ECHOES OFF TO THE SW ALREADY STARTING TO TRAIN. GIVEN
ANTECEDENT SOIL CONDS...WON/T TAKE MUCH TO CAUSE FLDG. FOR
NOW...HOWEVER...CAN/T REALLY PIN DOWN ANY ONE AREA AND FEEL THAT
PROBS WL BE ISOLD SO NO WATCH ATTM. OVRALL...THINKING NOT CHANGED
MUCH FM MORN UPDATE.

OVNGT...CONVECTION SHOULD BE MOSTLY ON THE WANE...BUT WL KEEP 40
POPS MENTIONED ALL NIGHT DEPENDING ON WHAT HAPPENS TO THE W THIS
EVE.

FOR TMRW...STNRY BOUNDARY TO THE N WL SAG A LTL FURTHER S. A STG SFC
WV DEVELOPS ALG THE FNT...MOVING WELL TO THE NW OF THE AREA. OVRALL
INCREASE IN THE FLOW THRU TMRW...AND WITH WARMER TEMPS THAN TODAY
THINK THAT SVR WX AGAIN A POSS. AGAIN...LINEAR MODE FAVORED WITH
STRAIGHT LINE HODOGRAPHS. IF SFC LOW TRAVELS A BIT FURTHER TO THE S
AND LLVL FLOW CAN BACK SOMEWHAT HODOGRAPHS WOULD START TO GET LARGER
AND MORE ORGANIZED SVR WX WOULD BE POSSIBLE AS INSTAB WL BE
ABUNDANT. FOR NOW...BEST ESTIMATION IS A BKN LINE OF TSRA...SOME
SVR.

NOT READY TO JUMP ON THE MDL TEMPS GETTING CRANKED UP CLOSE TO 90
TMRW. FELT THINGS COULD BE A FEW DEG WARMER THAN TODAY M/U 80S...BUT
HV DROPPED BACK TO L/M 80S TO BETTER MATCH SURROUNDING WFOS.

MANNING

.LONG TERM THU NGT THROUGH WED...
MODELS HIGHLY DIVERGENT THIS AFTN WITH THEIR SOLNS THROUGH DAY 7.
ETA BASICALLY STAYS MOIST THRU 84 HRS. GFS IS DRIER AND MORE STABLE
STARTING FRIDAY...THEN HAS A HUGE SWATH OF MOISTURE PARKED TO OUR SW
MON. HAVE DECIDED TO FOLLOW THE ETA GIVEN THAT IT IS IN BETTER
AGREEMENT WITH ONGOING PKG. DONT WANT TO COMPLETELY YO-YO SEVERAL
DAYS FCST WISE BASED ON ONE MODEL.

FOR FRI...ETA HAS FNT N OF CWA. GFS HAS FNT CUTTING A SLICE THROUGH
THE AREA WITH DRIER MORE STABLE AIR COVERING NW 1/3RD. SPC HAS MOST
OF THE AREA IN A SLGT RISK DAY 3...SO WILL MAKE NO CHGS TO FRI FCST.
ON SAT...AGAIN...FNT IS S OF AREA ACCORDING TO THE GFS. THE ETA
SHOWS WEAK CIRCULATION NWRN ZONES IN THE AFTN WITH MOST OF THE CWA
UNSTABLE AND MOIST. EXTRAPOLATION OF ETA INTO SUNDAY WOULD HINT THAT
WELL STAY IN THE WARM SECTOR.

GIVEN THE ABOVE...AM BASICALLY GOING TO LEAVE THE PERIOD THU NGT
THROUGH EARLY NEXT WEEK ALONE. MAYBE SOME MINOR WORDING TWEEKS. IF
MODELS CONVERGE ON THE GFS SOLN...MAY BE ABLE TO LOWER POPS SOME FRI
AND SAT...ESPECIALLY IN THE N...BUT WILL NEED TO ADD POPS EARLY NEXT
WEEK. STAY TUNED...CONFIDENCE IN MID TO LATE PERIODS IS LOW.

RDH

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Jun 11, 11:12 AM EDT, 5 hours 57 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-121000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1112 AM EDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

THE STORM PREDICTION CENTER HAS INDICATED THERE IS A SLIGHT RISK OF
SEVERE WEATHER OVER THE MID ATLANTIC THIS AFTERNOON AND THIS
EVENING. DAMAGING WIND GUSTS ARE THE PRIMARY RISK FROM THUNDERSTORM
ACTIVITY TODAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...

THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS THE REGION ON
THURSDAY.

MANNING

In the hours before

Special weather statement, Jun 11, 4:41 PM EDT, 28 minutes before
VAZ021-025-026-WVZ054-112200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
441 PM EDT WED JUN 11 2003

...THUNDERSTORMS WITH TORRENTIAL RAINFALL APPROACHING THE ALLEGANY
FRONT AND THE CENTRAL SHENANDOAH VALLEY...

AT 440 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA
OF SHOWER AND THUNDERSTORM ACTIVITY MOVING EAST THROUGH WEST
VIRGINIA. THIS ACTIVITY WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND
HAIL...BUT ALSO TORRENTIAL RAINFALL RATES OF 2 TO 3 INCHES PER HOUR.

A FLASH FLOOD WATCH REMAINS IN EFFECT...AND THIS SYSTEM HAS A
HISTORY OF PRODUCING FLASH FLOODING. THIS IS A POTENTIALLY DANGEROUS
SITUATION AS SOIL IS NEARLY SATURATED...AND ANY HEAVY RAINFALL WILL
CAUSE FLASH FLOODING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MANNING

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 6:18 PM EDTFlash Flood WarningLWXAlbemarle, City of Charlottesville4 hr
Jun 11, 6:53 PM EDTFlash Flood WarningLWXMadison4 hr
Jun 11, 7:23 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier37 min
Jun 11, 7:33 PM EDTSevere Thunderstorm WarningLWXClarke42 min
Jun 11, 7:49 PM EDTSevere Thunderstorm WarningLWXLoudoun56 min
Jun 11, 7:59 PM EDTSevere Thunderstorm WarningLWXFauquier46 min

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.